Alert archive / Pennsylvania / Flash Flood Warnings in 2013

Flash Flood Warning 28, NWS State College, PA

August 28, 2013Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 28, 2013, 3:45 AM EDT for Somerset County, Pennsylvania. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2013, 3:45 AM EDT (07:45 UTC)
Expired
Aug 28, 2013, 9:45 AM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 111 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 3:45 AM EDTFLASH FLOODBoswell, PACAR CAUGHT IN MOVING WATER ON ROUTE 601.
Aug 28, 4:53 AM EDTFLASH FLOODJenners, PAROUTE 601 THROUGH JENNERS CLOSED AND FIVE FLOODED BASEMENTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 7.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2013-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2013-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WGUS51 KCTP 280745
FFWCTP
PAC111-281345-
/O.NEW.KCTP.FF.W.0028.130828T0745Z-130828T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 AM EDT WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SOMERSET COUNTY...

* UNTIL 945 AM EDT...

* AT 340 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
  AND RAIN GAGE REPORTS INDICATED 1 TO 2 INCHES OF LOCALIZED HEAVY 
  RAIN HAS FALLEN OVER NORTH CENTRAL SOMERSET COUNTY.

* LOCATIONS IN THE WARNING INCLUDE JEROME...ACOSTA AND DAVIDSVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE THROUGH TWITTER OR FACEBOOK.

&&

LAT...LON 4029 7906 4029 7893 4028 7890 4025 7889
      4024 7883 4002 7894 4005 7921

$$

FORECASTER: STEINBUGL
1 follow-up statement
324 
WGUS71 KCTP 280859
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
459 AM EDT WED AUG 28 2013

PAC111-281345-
/O.CON.KCTP.FF.W.0028.000000T0000Z-130828T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET PA-
459 AM EDT WED AUG 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM EDT FOR NORTH
CENTRAL SOMERSET COUNTY...

AT 450 AM EDT...THE SOMERSET 911 CENTER REPORTED TWO ROAD CLOSURES
AND 5 FLOODED BASEMENTS IN JENNER TOWNSHIP AND BOSWELL BOROUGH. 

ROUTE 601 IS CLOSED IN JENNERS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ACOSTA...
BOSWELL...DAVIDSVILLE...FRIEDENS...JEROME AND TIRE HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE THROUGH TWITTER OR FACEBOOK.

&&

LAT...LON 4029 7906 4029 7893 4028 7890 4025 7889
      4024 7883 4002 7894 4005 7921

$$

FORECASTER: STEINBUGL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:30 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 28, 2:30 AM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 AM EDT WED AUG 28 2013

.SYNOPSIS...
AN EXPANSIVE LATE-SUMMERTIME UPPER RIDGE OVER THE CENTRAL PLAINS
WILL SLOWLY MIGRATE TO THE SOUTHWEST OVER THE WEEKEND. SHORTWAVE
ENERGY EMBEDDED IN THE STRONG NORTHWEST FLOW ALOFT ON THE PERIPHERY
OF THE UPPER RIDGE WILL DROP SOUTHEAST FROM THE LOWER GREAT LAKES
AND BE A FOCUS FOR SHOWERS AND LOCALLY HEAVY THUNDERSTORMS TODAY.
MAINLY DRY AND MUGGY CONDITIONS WILL PERSIST THROUGH THE END OF
THE WORK WEEK...WITH TEMPERATURES REMAINING ABOVE NORMAL FOR LATE
AUGUST.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
LATEST RADAR/SATL COMPOSITE INDICATES AN UPTICK IN HVY CONVECTIVE
RAINS EVOLVING ESEWD ACRS SE LWR MI/LAKE ERIE INTO NE OH AND WRN
PA. MSTR IN THIS REGION IS RUNNING VERY HIGH WITH PWS BTWN 1.5 AND
2.0 INCHES...AND SPC MESO ANALYSIS STILL SHOWS SOME MODEST
INSTABILITY. THE HI-RES MODEL RUNS AND RADAR TRENDS CONTINUE TO
SUGGEST THE AXIS OF HEAVIEST RAIN IS SETTING UP FROM XTRME NE
OH/NW PA SEWD INTO THE LAUREL HIGHLANDS. WITH PWS RUNNING +2SD
ABOVE THE MEAN OR 175-200% ABOVE NORMAL PER BLENDED TPW
PRODUCT...LOCALLY INTENSE RAIN RATES AND TRAINING COULD LEAD TO
FLOODING PROBLEMS AS WE GET LATER INTO THE PREDAWN HOURS. 1-3HR
FFG VALUES IN THIS REGION /SOMERSET-CAMBRIA COUNTIES/ ARE ONLY
1-1.5 INCHES...SO WILL NEED TO MONITOR THIS SITUATION CLOSELY
GIVEN POTENTIAL FOR EXCESSIVE RAIN/FLASH FLOODING. OUTSIDE OF THIS
AREA...EXPECT LIGHT SHOWERS OVER THE CNTRL MTNS WITH THE LOWEST
POPS THRU 12Z ALONG/E OF THE SUSQ VLY.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH 6 PM THURSDAY/...
HEIGHTS DO DIP A LITTLE FURTHER AS FLOW ALSO TURNS MORE NWRLY.
DEEPENING OF THE SFC PRESSURE WITH THE EXPECTED SHORT WAVE
PASSAGE AND MCS TONIGHT WILL MAKE FOR LIGHT WINDS AND SLOW
DISSIPATION TO CLOUDS/FOG DURING THE MORNING. BUT SHORT RANGE NUM
GUID DOES POP ADDITIONAL CONVECTION THROUGHOUT THE DAYTIME. WILL
TAKE A FEW DEGS OFF THE MAX TEMPS IN THE WEST DUE TO THE CLOUDS.
LINGERING BOUNDARY AND LOW PRESSURE WILL MAKE ME KEEP STRONG
CONTINUITY WITH HIGH CHC/LOW LIKELY POPS FOR ALL DAY - WITH HIGHER
VALUES OVER THE SW. BUT THERE COULD BE A DRYING TREND FROM N-S
THROUGH THE AFTN. NOT MUCH CONFIDENCE IN THIS JUST YET...SO WILL
HOLD ONTO A CHC POP IN THE N THRU 20Z...THEN ENOUGH DRY AIR MOVES
DOWN ON SLIGHT NRLY WIND TO HELP DECREASE POPS TOWARD SUNSET.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
OVERALL MUGGY CONDITIONS WILL PERSIST AS ABOVE NORMAL TEMPS AND
DEWPOINTS CONTINUE WED THROUGH THE LABOR DAY WEEKEND /WITH 850MB
TEMPS LINGERING AROUND +16C/.

LONG RANGE MODELS IN GENERAL AGREEMENT OF A WEAK SURFACE LOW
PULLING A SURFACE BOUNDARY ACROSS PA ON WED...WHICH MAY LINGER
INTO WED NIGHT ACROSS THE SOUTH. SO HELD ON TO MENTION OF SCT
TSTMS ACROSS SOUTHERN TIER THROUGH THE EVE. THOUGH BROAD YET WEAK
AREA OF SFC HIGH PRESSURE BUILDS ACROSS THE REGION THU INTO
FRI...THE FRONTAL BOUNDARY DIDN/T HAVE ENOUGH OOMPH TO TAKE THE
HUMID AIRMASS ALONG WITH IT...SO CAPES FORECAST TO RECOVER ENOUGH
TO KEEP MENTION OF SOME DIURNALLY DRIVEN CONVECTION LATE WEEK.

MORE UNSETTLED WEATHER RETURNS OVER THE WEEKEND AS MOISTURE
INCREASES FROM THE WEST WITH A WEAK WARM FRONTAL BOUNDARY MOVING
THROUGH. THIS WILL BRING SCT TSTMS SAT AND ESP SUNDAY.

GFS COMING MORE IN LINE WITH ECMWF FROM MONDAY ONWARD. AS THE
RIDGE OVER THE PLAINS RETROGRADES SLIGHTLY WWD...THE GUIDANCE
SHOWS TROUGHING DEVELOPING IN THE NE CONUS EARLY NEXT WEEK...WITH
CENTER OF LOW TRACKING ACROSS E CANADA. A SFC FRONTAL SYSTEM IS
PROGGED TO ACCOMPANY THE UPPER TROUGH PASSAGE SUNDAY NIGHT INTO
MONDAY. THIS FRONT IS BEGINNING TO LOOK STRONG ENOUGH TO BRING A
CHANGE IN AIRMASS TO A NOTICEABLY DRIER/COOLER ONE FOR MIDWEEK AS
TEMPS SLIP BACK TO NORMAL. GEFS ENSEMBLES INDICATING 850MB TEMPS
MAY DIP 10C...AND NORTHERLY FLOW WILL KEEP CHANCES FOR PRECIP AT A
MINIMUM.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
SCATTERED CONVECTION IS CONTINUING TO MOVE SE ACROSS THE AREA.
STRONGEST STORMS ARE MOVING OVER THE LAURELS...AND COULD AFFECT
JST AND AOO BY SUNRISE.
 THERE ARE CURRENTLY MVFR CIGS AND VSBYS OVER ALL BUT THE
SOUTHEASTERN TAF SITES DUE TO THE SHOWERS...AND THESE MVFR/IFR
CONDITIONS SHOULD CONTINUE THROUGH 15Z BEFORE IMPROVING.
TODAY WILL BRING A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS
WHICH WILL KEEP MVFR LOCKED IN FOR MUCH OF THE DAY...MAINLY OVER
WESTERN SXNS. BEST CHANCE FOR IMPROVEMENT TO VFR WILL BE OVER
EASTERN AREAS...THOUGH THERE REMAINS A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO OVERSPREAD OVER THE SOUTH EAST LATE IN THE DAY.

OUTLOOK...

WED...AM FOG POSSIBLE...ESP W MTNS. SCT PM TSRA IMPACTS POSSIBLE.

THU...AM FOG POSSIBLE.

FRI-SUN...VFR BUT WITH REDUCED CONDITIONS IN SCATTERED
SHOWERS/THUNDERSTORMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...DANGELO
LONG TERM...RXR/STEINBUGL
AVIATION...LA CORTE/CERU
Hazardous weather outlook, Aug 28, 2:59 AM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 AM EDT WED AUG 28 2013

PAZ004>006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-290700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
259 AM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024-033-290700-
CAMBRIA-SOMERSET-
259 AM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL MAY LEAD TO FLOODING THIS MORNING ACROSS
THE LAUREL HIGHLANDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:27 AM EDTAreal Flood AdvisoryCTPBedford, Cambria, Somerset6 hr
Aug 28, 9:45 AM EDTAreal Flood WarningCTPSomerset3 hr
Aug 28, 12:38 PM EDTAreal Flood AdvisoryCTPCambria, Somerset112 min
Aug 28, 2:29 PM EDTFlash Flood WarningCTPSomerset3 hr
Aug 28, 3:58 PM EDTSpecial Weather StatementCTPFayette32 min
Aug 28, 5:45 PM EDTAreal Flood WarningCTPSomerset6 hr
Aug 28, 6:11 PM EDTAreal Flood AdvisoryCTPJuniata, Mifflin, Snyder3 hr
Aug 28, 7:34 PM EDTAreal Flood WarningCTPSomerset6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.